Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

What should be done to combat loss of appetite/nausea when on medication?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
I have an 80yr. old father who had back pain, recent xrays show a fractured L1 vertebrae. Doctor says will heal 9-12wks if careful. He is on 2mg Dilaudid 3-4hrs, just upgraded from 1mg. My biggest concern is loss of appetite - takes a few bites and feels nauseous, won't eat. Gets around to kitchen, bathroom etc. ok with use of a walker but if he lets the walker go to use 2 hands to prepare a meal the pain is intense he says. Is there a way to combat the loss of appetite/nausea? Gravol perhaps? I suspect it may be a side effect of the Dilaudid. He drinks Ensures, takes a vitamin. About 5'9" was around 200lbs but I know he's lost a bit of that. Anything we can do to help recovery - heat, etc.? Urinary functions normal, he is concerned about not defacating, but then you have to eat, right? and the Dilaudid doesn't help that - he is now talking Milk of Magnesia.
Posted Tue, 24 Dec 2013 in Bones, Muscles and Joints
Answered by Dr. Michelle Gibson James 28 minutes later
Brief Answer: nausea, constipation are side effects of dilaudid Detailed Answer: HI, thanks for using healthcare magic I am sorry that your father is currently unwell. Dilaudid is the trade name for hydromorphone which is in the opiate family of pain killers. This class of drugs can cause nausea with consequent reduction in appetite. Constipation is also a well known possible side effect of this class of medications. You are right in assuming that the use of an antiemetic such as gravol would be helpful. The only issue would be increased drowsiness which is a side effect of gravol and also of his pain medications. You would have to try the lower dose of 50 mg and see if it helps. There are other antiemetics that work differently such as (1) metoclopramide, this is a prokinetic agent (increases movement in bowel). (2) antipsychotic medications are also used for their antiemetic effect In terms of the constipation,as mentioned it may also be a side effect but may also be related to his decreased diet as you suggested. Treatment , in addition to the milk of magnesia he is currently using, would entail increasing his fluid and fiber intake once the nausea decreases. If the milk of magnesia is not effective there are other options such as senna, fibercon,citrucel or metamucil. I hope this helps , feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: What should be done to combat loss of appetite/nausea when on medication? 28 minutes later
Thank you so much, that is very helpful. I will get some of the lower dose Gravol - I think there is a non-drowsy childrens formula available or does that type have other interactions? My concern is him getting enough nutrition. He takes a Snrs complete vitamin every day and as I said drinks Ensures - liquids do not seem to be a problem and do not seem to cause nausea. He says he tries to average 800-1000 calories a day. I am very concerned that I should be doing more for him, but as I understand this injury just takes nothing but time - is there any average framework when we should see any improvement given he is getting lots of bedrest and being careful? Just need a teensy bit of light at the end of the tunnel I guess. Thank you again so much.
Answered by Dr. Michelle Gibson James 13 minutes later
Brief Answer: his caloric intake needs to increase Detailed Answer: HI There are some non drowsy formulations, they do not contain the active ingredients as the normal gravol but have natural herbs to help combat nausea. In terms of his nutrition, 800 to 1000 calories a day would be a little too low and would cause weight loss. There are also different formulations of ensures, designed for different reasons. The ensure complete would contain the highest calorie level of 350 calories per bottle. It contains ingredients that are specifically designed to rebuild muscle strength. Once he starts using the anti emetic and is able to eat more then his caloric intake would further improve. You may want to consider asking his doctor for a referrral to a nutritionist for a diet plan. In terms of his prognosis, the fracture would normally heal in 6 to 8 weeks but there may be persisting pain though it should not be as severe. There are no significant interventions that you can do (besides ensuring nutrition) to speed up this healing process. Please feel free to ask any additional questions
Above answer was peer-reviewed by
Follow-up: What should be done to combat loss of appetite/nausea when on medication? 23 hours later
Hello again; I have purchased Gravol in Non Drowsy formula, which as you said it would be, is herbal - ginger, in 500mg chewables. I have not found any interaction with Dilaudid so I am hoping this will be safe for him to try to quell the nausea and encourage appetite? As its not the 'drug' variety I am guessing the 50mg suggestion would not apply (?) The 2mg Dilaudids are working very well, he is getting much needed relief finally and the milk of magnesia has been successful as well... perhaps a little TOO successful at first! This site has been wonderful, so glad I found it - definitely going in my favs. After mentioning it at work today, 2 people asked me for the link.
Answered by Dr. Michelle Gibson James 40 minutes later
Brief Answer: yes the dose would be different Detailed Answer: HI This formulation should work well for him. You are correct, the dose would not be 50 mg as with the traditional gravol. This dosage would be the 500mg chewables that you have. Hopefully it will combat the nausea caused by the pain killers and he would be able to eat, especially now that he is having bowel movements. Constipation can sometimes cause bloating which can make eating uncomfortable. If this formulation is not helpful for the nausea then you may have to try either the traditional gravol or one of the other antiemetics If there are any other queries, feel free to ask
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor